Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.
I have just been diagnosed 3 weeks ago when I was taken from my house to the ER via ambulance. My heart rate was around 160, but EKG was fine. I did have high t3 lvls and diagnosed me with graves and hyperthyroid medication. I started taking 5 mg of methimazole once a day, and .25 mg of clonazepam once a day for anxiety. Two weeks later I had my levels checked and was told they were low. So i was told to go down to 2.5 mg once a day of my methimazole (a quarter tablet). I have done that for a week, and I have also decreased my anxiety medicine to a quarter tablet (1.25 mg) a day because of extreme fatigue. I still have momments where my chest gets really tight and it feels like there is a lot of pressure. I also have momments where my heart beat will just suddenly jump to 140 beats a minute for anywhere from 5 minutes to 20 minutes. After this point in time, I feel very drained of energy and usually the next day I feel extreme fatigue, drowsiness, diziness, and weakness. It seems like the next day I begin to get my strength back. I am a 23 year old male, who has always been very active. I was in the Infantry, and now I work construction. But it seems like when I do physical activity now, like going up a few flights of stairs, my heart starts beating hard and my chest gets tight. I do smoke, but I have been told by doctors i'm really too young for that to even be a reason for anything. I am 5'6 and currently weighing 125 pounds (from 155). My symptoms are: extreme fatigue at times, heart palipitations (sometimes feels like it misses a beat or speeds up or slows down) chest pain in center of chest (off and on; not constant) at times blurred vision, nervousness, dizziness, trouble concentrating,trouble holding conversations, constant muscle twitches and stomach cramps. If my thyroid levels are normal, why the sudden heart racing and chest pain? Could any of this be problems with the heart? Are these symptoms attributed with the medication?
This was either Graves or thyroiditis -- usually we are not able to decrease the methimazole this quickly in graves, so I am wondering if it is a transient thyroiditis which usually resolves on its own. If you had an I-123 scan/uptake, that would be able to tell the difference between the two.
It may take several weeks for your body to begn to feel normal again -- the key is to closely follow the thyroid levels and keep them as normal as possible
There may be a separate heart issue -- talk to your doctor about this possibility
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.